LETTERS I453 Looking at Figures 2 and 3 on page 540 of the March 1981 issue, if the normal range for anti-ssDNA antibodies would include at least one standard deviation above the mean were at 10 ng, ‘”I anti-Ig bound to ssDNA, the percent positives with active SLE would be 66% or greater. It would appear, therefore, that antibodies to ssDNA are prevalent in connective tissue diseases but occur in the highest concentrations in active SLE. The appropriate upper limits of normal for that assay is not the same as for the anti-dsDNA assay. Although others have presented a great deal of evidence that antibodies specific for the helical form of dsDNA do exist, these are indeed rare and are almost always accompanied by high titers of anti-ssDNA. The ease and reproducibility of assays using ssDNA as antigen appear to make it a better candidate for use in clinical laboratories where there is great difficulty in having reproducible assays for the detection of antibodies to dsDNA. The use of the Crithidia luciliae titers which correlate with antibodies to dsDNA also correlate with the titer of antibodies to ssDNA (2). It seems reasonable to give attention to anti-ssDNA (3). EUGENEV . BARNETT,MD Professor of Medicine UCLA School of Medicine Los Angeles, CA 90024 1. Fish F, Ziff M: A sensitive sold phase microradioimmunoassay for anti-double stranded DNA antibodies. Arthritis Kheum 24:534-543, 1981 2. Chiang M, Chia D, Barnett EV: Evaluation of fluorescent antinuclear antibody assays, Crithidia luciliae and anti-ss-DNA binding capacity in the diagnosis of four rheumatic diseases. J Rheumatol 3. Barnett EV: Role of DNA structure in determining sensitivity and specificity of anti-DNA antibody tests. J Rheumatol 5:363-364, 1978 D-penicillamine: before, during, or after? To the Editor: Patients with rheumatoid arthritis have traditionally been directed to consume their oral medications with meals in order to minimize gastrointestinal side effects. D-penicillamine (PCA), now an accepted form of therapy for rheumatoid arthritis, may interact with foods or their trace metal contents, resulting in less than complete absorption of the active agent ( I ) . Jaffe ( 2 ) recommends that PCA be given approximately 1 % hours after meals and 1 hour from other medications. How many patients taking penicillamine are currently being instructed in this fashion? While attending a recent seminar in which 70% of the participants were rheumatologists, a questionnaire was distributed. Three questions were asked: 1. Do you use PCA in therapy of rheumatic disease? 2. If “yes,” do you instruct the patient to take PCA with meals? 3. If “no” to question number 2, do you instruct the patient to take PCA on an empty stomach? Of 53 respondents, 11 (21%) instructed the patient to take PCA with meals. Seventeen (32%) gave no instructions, while 25 (47%) instructed the patient according to Jaffe’s recommendations. In light of the above information, the reader may reconsider how many penicillamine “failures,” particularly with the new lower dosage schedules now in use, may be actually due to inactivation of PCA prior to absorption of the concomitant ingestion of foods which may be rich in trace metals such as iron, copper, or zinc. There is little doubt that PCA-induced cupruresis is strikingly inhibited with simultaneous iron administration (3). Other agents such as vitamin C interact in vitro with PCA and also should probably not be administered simultaneously (4). It is apparent from the above data that time spent carefully counselling the patient regarding penicillamine administration is well worth the effort. GEORGEE. MCLAUGHLIN, MD PETERD. UTSINGER, MD JOHN T. HICKS,MD Germantown Hospital Philadelphia, PA 1. Jaffe IA: Personal communication 2 . Jaffe 1A: D-penicillamine. Bull Rheum Dis 28:948-953, 1977-78 3. Lyle WH, Pearcey DF, Hui M: Inhibition of penicillamine: induced cupruresis by oral iron. Proc R SOCMed 70:48-49, 1977 4. Jaffee IA: Personal communication Hypotension with oliguria: a side-effect of azathioprine To the Editor: Since its introduction in mid-1960, azathioprine has found wide use in a variety of rheumatic conditions. Many of its side effects are well recognized including myelosuppression, infection, and malignancy. Hypersensitivity reactions to azathioprine have also been recognized to include fever and rash. We describe 2 patients who experienced profound hypo- LETTERS 1454 tension in association with fever and leukocytosis when rechallenged with azathioprine. Patient I. A 56-year-old man with severe psoriatic arthritis and spondylitis associated with debility and weight loss was admitted to the Wellesley Hospital with an exacerbation of his spondylitis. Nonsteroidal antiinflammatory agents were without benefit, and administration of prednisone was followed by a perforated ulcer. Methotrexate was started but was quickly terminated because of an exacerbation of the skin condition with each dose. Azathioprine (Imuran), 75 mglday, was initiated. After 7 days of therapy, the patient experienced general malaise and shaking chills and developed a fever of 393°C. A complete blood count revealed a leukocytosis of 30,100 cells/mm3. Azathioprine was stopped, samples of blood and urine were drawn for cultures, and antibiotic therapy was begun with tobramycin and cefamandole. Within 48 hours, the malaise subsided and the fever abated. The total white blood cell count began to fall until it was 18,700 cells/mm3. All cultures were negative. Because of persistent skin and joint disease, the patient was rechallenged with azathioprine 50 mg/day . After 2 doses, general malaise recurred and his blood pressure fell from 120/80 to 60/40 mm Hg. His white blood cell count again rose to 54,400 cells/mm'. The patient became oliguric, and the serum creatinine rose from 0.7 mg/dl to 2.8 mg/dl. Azathioprine was discontinued and intravenous fluids were administered. Over a period of 48 hours, his blood pressure gradually returned to normal, and renal function returned to normal over several days after stopping the azathioprine. Patient 2. A 62-year-old man with severe, longstanding rheumatoid arthritis that was unresponsive to prednisone, gold, chloroquine, and penicillamine was started on azathioprine (Irnuran) 75 mg/day as an outpatient. After 8 days of therapy, fever up to 39.4"C and leukocytosis developed, and the azathioprine was stopped. Multiple blood and urine cultures proved to be negative. The patient's symptoms gradually resolved over 7 days. A rechallenge with one dose of 75 mglazathioprine was undertaken, but within 12 hours, the temperature rose to 38.5"C and hypotension of 721 48 and leukocytosis with a total count of 37,000 cells/ mm3 occurred. Oliguria ensued and the serum creatinine rose over 48 hours from 0.8 to 2.1 mg/dl. The patient was treated with ancef, gentamicin, and intravenous steroids. Again, all cultures proved to be negative. Over several days clinical and biochemical improvement occurred. Both patients described had severe inflamma- tory arthritis relatively refractory to the usual disease suppressants. Shortly after commencing azathioprine therapy, both patients developed high fever and leukocytosis in the absence of proven sepsis. On rechallenge with azathioprine, both promptly redeveloped fever, severe leukocytosis, profound hypotension, and oliguria without evidence of sepsis. The episodes resolved over several days with cessation of the drug. We believe that the profound hypotension resulting in oliguria represents a previously unreported side-effect of azathioprine. In view of the seriousness of this reaction, we recommend that patients who develop fever and leukocytosis (in the absence of proven sepsis) shortly after initiation of azathioprine not be rechallenged with the drug. EDWARDC. KEYSTONE,MD, FRCP(C) RICHARD SCHABAS, MD Rheumatic Disease Unit Suite 655-Turner Wing 160 Wellesley Street East Toronto, Ontario M4Y 153 Canada Condensing osteitis of the clavicle To the Editor: In 1974, Brower et a1 (1) reported two cases of well-defined clinical, radiologic, and histologic features that described a new entity: condensing osteitis of the clavicle. We have observed a patient with similar clinical, radiologic, scintigraphic, and histologic features. A 34-year-old housewife was seen who had been knitting on an automatic machine for the past 10 years. Three years before admission, she developed pains in the right supraclavicular area. The pain increased selectively with abduction of the arm. Four months prior to examination, a deformity without other inflammatory signs appeared in the right sternoclavicular joint. The physical examination showed a thickened internal third of the right clavicle, with selective pain on flexion and abduction of the arm. The results of routine laboratory tests were all normal. The chest tomogram (Figure 1) showed thickening and sclerosis of the internal third of the right clavicle without involvement of the sternoclavicular joint. Pyrophosphate scintigraphy of the bone showed an increased isotope uptake in the internal third of the right clavicle. A biopsy of the clavicle, sternum, and synovial tissue showed a nonspecific osteitis of the clavicle.